Lightning, Jefferson
- When
- May 29, 11:00 AM CST
- Where
- Jefferson County, Fairbury
- Reported by
- NEWSPAPER
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Lightning struck a house in town causing roof damage, but no fire.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 2:08 AM CST, 8 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 308 AM CDT MON MAY 29 2006 .DISCUSSION... THE POTENTIAL FOR SEVERE STORMS AND HEAVY RAIN FROM THIS AFTERNOON THROUGH TONIGHT AND TEMPERATURES THE NEXT TWO DAYS ARE THE MAIN FORECAST CONCERNS. BUT WILL ALSO NEED TO LOOK AT THE POTENTIAL FOR PCPN FROM TUESDAY INTO MID WEEK. SURFACE ANALYSIS AT 08Z SHOWED A COLD FRONT EXTENDING FROM ERN ND TO WRN KS. THE FRONT WAS PUSHING QUICKLY EAST ACROSS NEBRASKA AND SHOULD ENTER THE NWRN PART OF THE FORECAST AREA BY 12Z. TEMPERATURES BEHIND THE FRONT WERE COOL... IN THE 30S...40S AND 50S. AHEAD OF THE FRONT...BRISK SOUTH WINDS HAD KEPT TEMPERATURES MAINLY IN THE 70S WITH DEWPOINTS IN THE 60S. HIGHS YESTERDAY IN OUR AREA WERE MAINLY IN THE LOWER AND MID 90S... BUT ALBION HIT 99...COLUMBUS AND WAYNE REACHED 97. NEBRASKA CITY WAS THE COOL SPOT...WHERE THE MERCURY ONLY ROSE TO 88. TODAY... WESTERN ZONES SHOULD BE THE COOLEST (AROUND 80) AND EASTERN ZONES THE WARMEST (ABOUT 90). THIS IS ALL TIED TO LOCATION OF THE FRONT. NOT OVERLY IMPRESSED WITH ANY OF THE MODELS. 00Z GFS SEEMED TO BE BETTER INITIALIZED AT 500 MB...WHILE THE ETA/NAM HAD A BETTER INITIALIZATION AT THE SURFACE. WILL LEAN MORE TOWARD DETAILS OF THE ETA/NAM BUT THERE IS ONE THING THAT SEEMS OUT OF WACK...THE NAM QPF. 00Z BUFKIT SOUNDINGS AND 700 MB TEMPERATURE PROGS REMOVE THE CAP BY 21Z...YET THE MODEL HAS NO QPF BETWEEN 21Z AND 00Z IN OUR AREA. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AGAIN TODAY AHEAD OF THE FRONT WITH 00Z HIGH RESOLUTION ETA/NAM SHOWING BOUNDARY LAYER CAPE OVER 4000 J/KG FROM MID AFTERNOON THROUGH THE EVENING. LOOKS LIKE POTENTIAL FOR STRONG WINDS AS THERE WILL BE A BIG DIFFERENCE OF THETA E FROM THE SURFACE TO 700 MB (OVER 40 DEGREES K). DOWNDRAFT CAPE VALUES ARE FROM 1500 TO 2000. COULD BE SOME LARGE HAIL TOO WITH THE STRONGEST UPDRAFTS. MOST STORMS ARE EXPECTED TO BE MULTICELLULAR. PRECIPITABLE WATER VALUES INCREASE TO BETWEEN 1.50 AND 2.00 INCHES LATER TODAY...SO THERE WILL BE A DECENT CHANCE FOR HEAVY RAIN THROUGH THE EVENING. THE ACTIVITY SHOULD SINK SOUTHWARD OVERNIGHT...BUT POTENTIAL FOR HEAVY RAIN LINGERS OVER THE SOUTHERN PARTS OF SERN NEBRASKA. WOULD NOT BE SURPRISED TO SEE SOME RAIN TOTALS OVER 2 INCHES TONIGHT NEAR THE KS AND MO BORDERS. NOT REAL CONFIDENT ON THE FORECAST DETAILS BEYOND TONIGHT. 500 MB FLOW WILL BE MORE ZONAL FROM TUESDAY INTO WEDNESDAY. THEN A RIDGE SHOULD BUILD OVER THE ROCKIES AND WESTERN PLAINS. RELATIVE TO PCPN...THE 00Z NAM BRINGS A DECENT SHORTWAVE THROUGH THE AREA ON TUESDAY...BUT THE 00Z GFS IS ABOUT 6-12 HOURS SLOWER WITH THIS. BY THURSDAY...WE ARE IN NW FLOW ALOFT. IT APPEARS THAT SOME ENERGY WILL BE MOVING ACROSS THE NRN PLAINS AND POSSIBLY THE CNTRL PLAINS ON SATURDAY...SO INSERTED A SLIGHT CHANCE OF THUNDERSTORMS. HAVE HIGHS IN THE 80S FROM TUESDAY THROUGH SUNDAY...WITH LOWS IN THE MID 50S TO LOWER 60S. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1125 AM CDT MON MAY 29 2006 IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>052-065-066-078- 088-292200- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE- SALINE-SAUNDERS-SEWARD-STANTON-THURSTON-WASHINGTON-WAYNE- 1125 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY NIGHT...AND THEN AGAIN ON SATURDAY. A SERIES OF UPPER LEVEL DISTURBANCES MOVING ACROSS THE PLAINS SHOULD KEEP THE PATTERN SOMEWHAT UNSETTLED. THE GREATEST CHANCE OF SEVERE STORMS IS EXPECTED TO BE SOUTH OF THE AREA TUESDAY AND WEDNESDAY. A COLD FRONT EXTENDS ACROSS THE AREA LATE THIS MORNING FROM NORTHWEST IOWA INTO SOUTHEAST NEBRASKA. THE FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH THIS AFTERNOON THEN MOVE SLOWLY SOUTHEAST TONIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. IAZ056-069-079-080-090-091-NEZ053-067-068-089>093-292200- CASS-FREMONT IA-GAGE-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE- PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY-SHELBY IA- 1125 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE THAT THUNDERSTORMS WILL REDEVELOP OVER PARTS OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING...ESPECIALLY TO THE SOUTHEAST OF A LINE FROM MISSOURI VALLEY TO BEATRICE. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN THE MAIN HAZARDS. STORMS MAY CONTINUE OVERNIGHT NEAR THE KANSAS AND MISSOURI BORDERS. A COLD FRONT EXTENDS ACROSS THE AREA LATE THIS MORNING FROM NORTHWEST IOWA INTO SOUTHEAST NEBRASKA. THE FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH THIS AFTERNOON THEN MOVE SLOWLY SOUTHEAST TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS COULD LINGER INTO TUESDAY MORNING...ESPECIALLY OVER THE SOUTHERN PART OF SOUTHEAST NEBRASKA. THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...AND THEN AGAIN ON SATURDAY. A SERIES OF UPPER LEVEL DISTURBANCES MOVING ACROSS THE PLAINS SHOULD KEEP THE PATTERN SOMEWHAT UNSETTLED. THE GREATEST CHANCE OF SEVERE STORMS IS EXPECTED TO BE SOUTH OF THE AREA TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
832 AM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM HAIL 8 W RIVERTON 40.69N 95.72W
05/29/2006 E0.75 INCH FREMONT IA PUBLIC
&&
JRBThe Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house in town causing roof damage, but no fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507953.